Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 94, NWS Kansas City, MO

May 9, 2023Johnson County, Linn County, Miami County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at May 9, 2023, 4:54 PM CDT for Johnson County, Linn County, Miami County, Kansas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 2023, 4:54 PM CDT (21:54 UTC)
Expired
May 9, 2023, 6:00 PM CDT
In force
66 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Johnson County, KS, Linn County, KS, Miami County, KS

The radar

The Pleasant Hill radar (KEAX), 57 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 4:02 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.9 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2023-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2023-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-258 J/kg
Mixed-layer LCL
1232 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:15 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, May 9, 2:15 PM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
215 PM CDT Tue May 9 2023

.Discussion...
Issued at 215 PM CDT TUE MAY 9 2023

Key Points:

* Thunderstorms expected this evening, with severe weather likely
  south of a line from the southern Metro to Clinton.

* Additional thunderstorms possible Wednesday and Thursday.

Detailed discussion...

Mature MCS across north central KS is expected to roll southeast
through the afternoon hours impacting eastern KS/western Missouri
late this afternoon/this evening.  Diffuse surface boundary
extending from roughly the KC metro southeast towards Clinton MO.
South of this boundary, southerly component of the wind is going to
lead to increasing moisture and instability.  Models are underdoing
amount of near surface moisture, leading to ~1500 J/kg of ML CAPE is
south of the boundary, while areas north are increasingly stable.
Mid-day sounding from TOP showing extreme temperature lapse rates
from the surface to near 850 mb. MCS is expected to move southeast
along the boundary/instability gradient, with additional development
on the southern end of the complex. Inverted V soundings and
downdraft CAPE of 1000+ J/kg supporting strong to severe wind gusts
through the evening hours. Complex is expected to move southeast
into southern Missouri towards 03Z Wednesday.

Uncertainty remains on sensible weather on Wednesday with surface
ridge across the Great Lakes region funneling drier air into eastern
Missouri, while more muggy more conditionally unstable air is across
central and western Missouri.  Ill-timed short wave is expected to
move across the region Wednesday morning, increasing shear but
usable instability is limited.  With lingering cloud cover, there is
a question as to how much it will warm through the afternoon.  If
temperatures are able to warm into the upper 70s to near 80F with
dew points in the mid to upper 60s, cin becomes minimal and may be
able to develop diurnally driven thunderstorms.

Additional, more organized storms are possible on Thursday as area
of low pressure on the east coast of Texas Wednesday morning lifts
south to north across Missouri on Thursday. Another trough across
the central Plains will lead to additional thunderstorms across
western Kansas/Nebraska.

&&

.Aviation...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1227 PM CDT TUE MAY 9 2023

VFR conditions are expected outside of a complex of storms moving
from north central KS into the area after 21Z. Storms are expected
to move to the southeast into eastern KS/western MO by 21Z. Gusty
winds are possible on the leading edge of the storms. Thunderstorms
are expected to move southeast of the area by 03Z Wednesday.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...BT
Aviation...Collier
Hazardous weather outlook, May 9, 3:38 AM CDT, 13 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
338 AM CDT Tue May 9 2023

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-100845-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
338 AM CDT Tue May 9 2023

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

A few strong storms will be possible this afternoon and evening over
east central Kansas into west central Missouri. The main threats
will be for hail up to the size of a quarter and wind gusts up to 60
mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Several rounds of scattered thunderstorms will be possible through
Friday. Some storms late Thursday night may be strong to severe with
damaging wind gusts.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 5:50 PM CDTSevere Thunderstorm Warning Considerable damage threatEAXBates, Cass, Henry, Johnson55 min
May 9, 6:44 PM CDTSevere Thunderstorm WarningEAXBates, Henry46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.